Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 49, NWS Topeka, KS

August 1, 20194 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Aug 1, 2019, 6:12 AM CDT for 4 counties in Kansas. It was in force for 10 hr. 43 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2019, 6:12 AM CDT (11:12 UTC)
Expired
Aug 1, 2019, 3:51 PM CDT
In force
10 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:15 AM CDTHEAVY RAIN 113 Ne Centropolis, KSCOCORAHS STATION KS-DG-65 BALDWIN CITY 7.5 WSW.
Aug 1, 6:26 AM CDTHEAVY RAIN 10.621 N Lone Star, KS
Aug 1, 7:00 AM CDTHEAVY RAIN 1.253 Nw Pomona, KSCOCORAHS STATION KS-FR-10 POMONA 3.0 NW.
Aug 1, 7:00 AM CDTHEAVY RAIN 3.671 E Vinland, KSCOCORAHS STATION KS-DG-57 BALDWIN CITY 4.6 NNE.
Aug 1, 7:00 AM CDTHEAVY RAIN 3.673 Wsw Lane, KSCOCORAHS STATION KS-FR-18 LANE 2.6 WSW.
Aug 1, 7:00 AM CDTHEAVY RAIN 4.222 E Lawrence, KSCOCORAHS STATION KS-DG-13 LAWRENCE 1.6 ESE.
Aug 1, 7:00 AM CDTHEAVY RAIN 4.54 Wsw Globe, KSCOCORAHS STATION KS-DG-45 OVERBROOK 4.7 E.
Aug 1, 7:00 AM CDTHEAVY RAIN 4.832 Ese Lawrence, KSCOCORAHS STATION KS-DG-54 LAWRENCE 2.1 ESE.
Aug 1, 7:00 AM CDTHEAVY RAIN 4.872 Nne Grantville, KSCOCORAHS STATION KS-JF-3 GRANTVILLE 1.6 NE.
Aug 1, 7:00 AM CDTHEAVY RAIN 4.881 Nw Lawrence, KSCOCORAHS STATION KS-DG-15 LAWRENCE 1.3 NW.
Aug 1, 7:00 AM CDTHEAVY RAIN 5.332 Ne Princeton, KSCOCORAHS STATION KS-FR-3 PRINCETON 2.0 NE.
Aug 1, 7:00 AM CDTHEAVY RAIN 5.451 Nne Garnett, KSCOCORAHS STATION KS-AN-3 GARNETT 0.4 NNE.
Aug 1, 7:00 AM CDTHEAVY RAIN 5.632 Sw Lawrence, KSCOCORAHS STATION KS-DG-59 LAWRENCE 2.6 SW.
Aug 1, 7:00 AM CDTHEAVY RAIN 5.875 Sw Ottawa, KSCOCORAHS STATION KS-FR-14 OTTAWA 4.4 SW.
Aug 1, 7:00 AM CDTHEAVY RAIN 6.57Lawrence, KSCO-OP OBSERVER STATION LARK1 LAWRENCE.
Aug 1, 7:00 AM CDTHEAVY RAIN 8.072 Sse Ottawa, KSCOCORAHS STATION KS-FR-22 OTTAWA 1.1 SSE.
Aug 1, 7:00 AM CDTHEAVY RAIN 8.451 W Ottawa, KS24 HOUR RAINFALL TOTAL THROUGH 7 AM. REPORT RECEIVED FROM KOFO RADIO.
Aug 1, 7:00 AM CDTHEAVY RAIN 9.4Ottawa, KSCOCORAHS STATION KS-FR-9 OTTAWA 0.2 N.
Aug 1, 7:02 AM CDTHEAVY RAIN 5.872 Wnw Lawrence, KSCOCORAHS STATION KS-DG-10 LAWRENCE 2.2 W.
Aug 1, 7:28 AM CDTHEAVY RAIN 7.332 Se Ottawa, KS24 HOUR TOTAL. A KANSAS STATE MESONET SITE.
Aug 1, 7:49 AM CDTFLASH FLOOD3 E Richland, KSREPORT RECEIVED VIA SOCIAL MEDIA. PHOTOS SHOWING HOME SURROUNDED BY WATER, APPEARS TO BE APPROXIMATELY 12 INCHES DEEP.
Aug 1, 8:00 AM CDTHEAVY RAIN 5.27Richmond, KSCOCORAHS STATION KS-FR-17 RICHMOND 0.2 NNE.
Aug 1, 8:00 AM CDTHEAVY RAIN 5.751 Nnw Garnett, KSCOCORAHS STATION KS-AN-2 GARNETT 1.0 NW.
Aug 1, 8:00 AM CDTHEAVY RAIN 7.22Lecompton, KSCO-OP OBSERVER STATION LCTK1 LECOMPTON.
Aug 1, 8:00 AM CDTHEAVY RAIN 8.122 Ssw Centropolis, KSCOCORAHS STATION KS-FR-23 POMONA 7.1 NE.
Aug 1, 8:00 AM CDTHEAVY RAIN 9.382 Nnw Centropolis, KSCOCORAHS STATION KS-DG-63 BALDWIN CITY 10.1 WSW.
Aug 1, 8:36 AM CDTFLASH FLOODOttawa, KSPICTURES RECEIVED FROM KOFO RADIO OF NUMEROUS BUILDINGS SURROUNDED BY WATER. ESTIMATED WATER DEPTH 6-12 INCHES DEEP.
Aug 1, 8:45 AM CDTHEAVY RAIN 7.273 Nw Lawrence, KSCOCORAHS STATION KS-DG-3 LAWRENCE 2.9 NW.
Aug 1, 8:47 AM CDTFLASH FLOOD2 E Williamstown, KSUS 24 HIGHWAY BETWEEN US 59 AND JEFFERSON/DOUGLAS CO LINE -- MULTIPLE FLOODED AREAS AND DEPUTIES ARE ASSISTING STRANDED MOTORISTS.
Aug 1, 8:47 AM CDTFLASH FLOOD2 Ne Perry, KS25TH ROAD WEST OF US 59 HIGHWAY CLOSED DUE TO FLOOD WATERS.
Aug 1, 9:00 AM CDTFLASH FLOOD1 Wsw Lone Star, KS12 TO 20 HOMES IN LONE STAR IMPACTED BY FLOOD WATERS. 11 WATER RESCUES TOOK PLACE DURING THE OVERNIGHT HOURS ACROSS DOUGLAS COUNTY. WATERS RECEDED BY MIDDAY.
Aug 1, 9:00 AM CDTHEAVY RAIN 5.764 S Ozawkie, KS
Aug 1, 9:00 AM CDTHEAVY RAIN 8.494 Nw Clinton, KSCOCORAHS STATION KS-DG-62 CLINTON 3.8 WNW.
Aug 1, 9:20 AM CDTFLASH FLOOD2 Sw Lawrence, KSWATER FROM CREEK BACKING UP ACROSS CROSSGATE DR. AND 27TH STREET.
Aug 1, 9:23 AM CDTHEAVY RAIN 5Garnett, KS
Aug 1, 9:28 AM CDTFLASH FLOODLone Star, KSSEVERAL HOMES SURROUNDED BY WATER IN THE TOWN OF LONE STAR. PICTURES ON SOCIAL MEDIA SUGGEST THE WATER IS SEVERAL FEET DEEP.
Aug 1, 9:30 AM CDTFLASH FLOODLone Star, KSTHREE WATER RESCUES HAVE OCCURRED NEAR WASHINGTON CREEK SOUTH OF LONE STAR. THE FIRST WAS IN A HOME, THE SECOND IN A VEHICLE AND THE THIRD WAS A CITIZEN TRAPPED ON A BRIDGE. IN ADDITION, NUMEROUS ROADS IN SOUTHWESTERN DOUGLAS COUNTY ARE CLOSED DUE TO FLOODED R
Aug 1, 9:45 AM CDTHEAVY RAIN 8.512 Wsw Lawrence, KSCOCORAHS STATION KS-DG-53 LAWRENCE 2.6 WSW.
Aug 1, 10:06 AM CDTHEAVY RAIN 6.5Garnett, KSREPORTED AT 5TH AND VINE ST GARNETT, KS. SOCIAL MEDIA PHOTO.
Aug 1, 1:56 PM CDTHEAVY RAIN 1.242 Nne Richmond, KSMESONET STATION FW2857 RICHMOND.
Aug 1, 1:58 PM CDTHEAVY RAIN 5.063 Ese Lawrence, KSMESONET STATION AP506 LAWRENCE.
Aug 1, 2:00 PM CDTHEAVY RAIN 5.992 Sw Lawrence, KSMESONET STATION FW1237 LAWRENCE.
Aug 1, 2:00 PM CDTHEAVY RAIN 6.132 Sw Lawrence, KSMESONET STATION CW1845 LAWRENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

938 
WGUS53 KTOP 011112
FFWTOP
KSC003-045-059-087-011515-
/O.NEW.KTOP.FF.W.0049.190801T1112Z-190801T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
612 AM CDT Thu Aug 1 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Franklin County in east central Kansas...
  Southern Jefferson County in northeastern Kansas...
  Anderson County in east central Kansas...
  Douglas County in east central Kansas...

* Until 1015 AM CDT.

* At 610 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain had fallen across the warned area. As much as 10 
  inches of rain have fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Lawrence, Ottawa, Baldwin City, Garnett, Wellsville, Centropolis,
  Perry, Pomona, Meriden, Lecompton, Clinton, Richmond, Colony,
  Williamsburg, Lone Star, Greeley, Princeton, Lane, Rantoul and
  Westphalia.

This flash flood warning replaces the previous warnings that were 
set to expire. 

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

This includes the following highways...
 Interstate 35 between mile markers 169 and 198.
 Kansas Turnpike between mile markers 189 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3804 9551 3905 9550 3910 9559 3927 9558
      3904 9519 3897 9519 3898 9516 3875 9506
      3804 9508

$$
3 follow-up statements
302 
WGUS53 KTOP 011512
FFWTOP
KSC003-045-059-087-012115-
/O.EXT.KTOP.FF.W.0049.000000T0000Z-190801T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1012 AM CDT Thu Aug 1 2019

The National Weather Service in Topeka has extended the

* Flash Flood Warning for...
  Franklin County in east central Kansas...
  Southern Jefferson County in northeastern Kansas...
  Anderson County in east central Kansas...
  Douglas County in east central Kansas...

* Until 415 PM CDT Thursday.

* At 1010 AM CDT, local law enforcement reported flash flooding 
  across the warned area. Upwards of 8 to 11 inches of rain have 
  fallen. Flash flooding is already occurring. Multiple water 
  rescues have been reported and many creeks and streams are out of 
  their banks. Extensive flash flooding has been reported in 
  Lawrence and Ottawa. Water levels should begin to recede by this 
  afternoon.

* Some locations that will experience flooding include...
  Lawrence, Ottawa, Baldwin City, Garnett, Wellsville, Centropolis,
  Perry, Pomona, Meriden, Lecompton, Clinton, Richmond, Colony,
  Williamsburg, Lone Star, Greeley, Princeton, Lane, Rantoul and
  Westphalia.

Little additional rainfall is expected this morning, but more rain 
is expected tonight. A Flash Flood Watch remains in effect through 
Saturday morning.

This includes the following highways...
 Interstate 35 between mile markers 169 and 198.
 Kansas Turnpike between mile markers 189 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3804 9551 3905 9550 3910 9559 3927 9558
      3904 9519 3897 9519 3898 9516 3875 9506
      3804 9508

$$

Skow
029 
WGUS73 KTOP 011757
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1257 PM CDT Thu Aug 1 2019

KSC003-045-087-011804-
/O.CAN.KTOP.FF.W.0049.000000T0000Z-190801T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Anderson-Douglas-
1257 PM CDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN JEFFERSON...ANDERSON AND
DOUGLAS COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures. An Areal Flood Warning will be 
issued for southwest Douglas County to cover ongoing localized 
flooding.

LAT...LON 3839 9507 3839 9551 3874 9550 3874 9506

$$

KSC059-012115-
/O.CON.KTOP.FF.W.0049.000000T0000Z-190801T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-
1257 PM CDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
FRANKLIN COUNTY...

At 1254 PM CDT, local law enforcement reported flash flooding in 
Franklin County. Eight to twelve inches of rain have fallen since 
last night. Flash flooding is already occurring. Water rescues are 
continuing in and around Ottawa.

Some locations that will experience flooding include...
Ottawa, Wellsville, Centropolis, Pomona, Richmond, Williamsburg,
Princeton, Lane and Rantoul.

Little additional rainfall is expected this morning, but more rain 
is expected tonight. A Flash Flood Watch remains in effect through 
Saturday morning.

This includes Interstate 35 between mile markers 169 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3839 9507 3839 9551 3874 9550 3874 9506

$$

Skow
564 
WGUS73 KTOP 012051
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
351 PM CDT Thu Aug 1 2019

KSC059-012059-
/O.CAN.KTOP.FF.W.0049.000000T0000Z-190801T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-
351 PM CDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY IS CANCELLED...

Flood waters have leveled off or are receding. The flash flood 
warning has been transitioned to an Areal Flood Warning. Please 
continue to heed any remaining road closures.

LAT...LON 3839 9507 3839 9551 3874 9550 3874 9506

$$

Skow

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:03 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 1, 4:03 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
403 AM CDT Thu Aug 1 2019

.SYNOPSIS...
Issued at 403 AM CDT Thu Aug 1 2019

The persistent mid-level pattern continues with the ridge
of high pressure centered to our southwest. At the surface, an area
of low pressure was near the KS/CO state line with a quasi-
stationary frontal boundary extending from the low into central KS
then southeastward into southeast KS. Low level moisture had
increased in the CWA with surface dewpoints in the mid and upper 60s.

&&

.SHORT TERM...(Today and tonight)
Issued at 403 AM CDT Thu Aug 1 2019

The eastern portion of the forecast area continues to be a focal
point for precipitation, located on the northeastern edge of the
mid- level ridge. Thunderstorms late yesterday and overnight
developed where a mid- level shortwave rounded the edge of the mid
ridge. Storms were able to maintain their strength through the
night on the nose of a low level jet and where isentropic related
ascent appeared to be ongoing. Pwat values had reached 2.0 inches
so very heavy rainfall accompanied storms overnight. As of 08Z,
radar had estimated that over 4.0 inches of rain had fallen in a
narrow band extending from western Jefferson County, southward
through central Douglas, Franklin and Anderson Counties with heavy
rain continuing to fall in those locations. Flooding will remain
a concern through the morning hours before thunderstorms weaken by
the mid-morning as the low level jet decreases. Residual cloud
cover should linger over the region most of the day so
temperatures are expected to be a little cooler than yesterday
generally in the low to mid 80s with slightly warmer conditions
closer to central KS.

The atmospheric pattern looks to be similar late in the day and
tonight, with the stationary boundary draped across KS. Instability
will build over the region during the afternoon. High resolution
short-term models show another 700 mb speed max rounding the ridge
in central KS by mid afternoon. Later, a low level jet will increase
after 03Z over the quasi-stationary surface boundary. All factors
lead to another batch of heavy rain developing late Thursday and
into the overnight hours, which will exacerbate flooding issues.
Thus, the Flash Flood Watch will continue for the eastern half of
the CWA through the short-term period. POPS increase after 21Z but
the best chance for more widespread coverage of storms will exist
into the overnight timeframe. Another 1 to 3 inches of rain will be
possible, with locally higher amounts not out of the question, and
locations further west in the CWA are likely to receive rainfall
overnight. Given instability and deep layer shear parameters, a few
strong to severe storms will also be possible late today and
tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 403 AM CDT Thu Aug 1 2019

Showers and thunderstorms are likely to continue through the day
Friday and into Friday night as models show a low amplitude
shortwave rounding the upper ridge and moving over eastern KS.
Concerns for flash flooding will persist as models all show an
axis of high precipitable water values over 2 inches across
eastern KS. The evolution of thunderstorm activity Friday night is
a little uncertain as models no longer show a low level jet
nosing into eastern KS. And it may be that precip translates south
through the evening as the shortwave propagates south. Although
the NAM and to some degree the ECMWF still so some potential for
heavy rainfall through the evening. So there is no plans to change
the flash flood watch at this time. Have lowered highs on Friday
into the mid 70s and lower 80s. Thinking is cloud cover along with
an easterly component to the low level winds will hinder much of
a warm up.

Have continued with some small POPs on Saturday as there may be some
weak impulse move overhead within the amplifying pattern aloft.
However there is reasonable consensus that by Saturday afternoon the
deeper moisture will be shunted south by the more meridional mid
level flow. There doesn't look to be much in the way of warm air
advection with models gradually building a surface ridge over the
area and keeping an easterly surface wind. So only have highs in the
lower 80s.

A dry forecast continues for Saturday night through Monday night.
Models continue to show the pattern amplifying allowing surface
ridging to build into the central plains. With relatively dryer air
over the forecast area and no obvious forcing for precip in the
model progs, precip chances appear to be fairly low. There is a bit
more uncertainty for Tuesday and Wednesday. There continues to be
some indication of a frontal boundary moving into the central plains
as the upper ridge retrogrades west and the pattern becomes more
northwesterly. But the model consensus doesn't seem that excited
with precip chances. Will give the model consensus another cycle
with only some very small POPs. But chances for precip may need to
be bumped up for Tuesday and Tuesday night if the GFS/ECMWF/Canadian
continue to advertise the frontal system. Temps should trend warmer
for Sunday and into next week as the southerly return flow
redevelops. Fortunately highs look to be seasonable at this point
with the thermal ridge remaining mainly west of the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1232 AM CDT Thu Aug 1 2019

For the 06Z TAFs have maintained off and on storms through 12Z
mainly around the KTOP/KFOE terminals. As the LLJ in veers and
storms move ESE of the terminals, expect showers to linger.
Confidence is over medium in this scenario. MVFR CIG/VIS lingers
through the morning hours with some showers before some clearing
takes place, especially over eastern terminals. Uncertainty in the
later periods remain, so have maintained a VFR forecast into the
afternoon at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ010>012-023-
024-026-038>040-054>056-058-059.

&&

SYNOPSIS...Teefey
SHORT TERM...Teefey
LONG TERM...Wolters
AVIATION...Drake
Hazardous weather outlook, Aug 1, 4:46 AM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
446 AM CDT Thu Aug 1 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-021000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
446 AM CDT Thu Aug 1 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A Flash Flood Watch will remain in effect for portions of
northeast and east central Kansas through today and tonight.
Another batch of heavy rain is likely late today and tonight.
Heavy rain could lead to localized flash flooding, especially in
areas that have already received several inches of rain. A few
storms may also contain large hail and damaging winds.

Flooding on the Big Blue River near Blue Rapids will continue.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Flash Flood Watch will continue through Saturday morning.
Thunderstorms containing heavy rainfall are again expected Friday
night. There is the potential for an additional 2 to 4 inches of
rain with locally higher amounts possible from Thursday through
Saturday, especially in eastern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 1, 3:16 AM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
316 AM CDT Thu Aug 1 2019

KSZ024-026-039-040-056-010845-
Shawnee-Jefferson-Douglas-Franklin-Jackson-
316 AM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FRANKLIN...
SOUTHWESTERN JEFFERSON...NORTHEASTERN SHAWNEE...DOUGLAS AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 345 AM CDT...

At 316 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meriden, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Topeka, Lawrence, Baldwin City, Tecumseh, Centropolis,
Perry, Meriden, Hoyt, Ozawkie, Lecompton, Clinton, Lone Star,
Pleasant Grove, Vinland, Williamstown, Perry Lake, Grantville,
Clinton Lake and Globe.

This includes Kansas Turnpike between mile markers 184 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3866 9537 3924 9573 3933 9554 3883 9505
      3881 9506
TIME...MOT...LOC 0816Z 330DEG 29KT 3916 9554

BD
Special weather statement, Aug 1, 4:09 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
409 AM CDT Thu Aug 1 2019

KSZ026-039-040-010945-
Shawnee-Jefferson-Douglas-
409 AM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...EAST
CENTRAL SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 445 AM CDT...

At 408 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Perry, moving southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrence, Tecumseh, Perry, Lecompton, Clinton, Lone Star, Clinton
Lake, Williamstown, Perry Lake and Grantville.

This includes Kansas Turnpike between mile markers 185 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3892 9515 3879 9545 3910 9561 3919 9541
TIME...MOT...LOC 0908Z 330DEG 20KT 3909 9547
Local storm report, Aug 1, 5:23 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 AM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     FLASH FLOOD      5 NNE OTTAWA            38.69N 95.25W
08/01/2019                   FRANKLIN           KS   LAW ENFORCEMENT

            A WATER RESCUE WAS NEEDED TO GET PEOPLE OUT
            OF A VEHICLE.

&&
Local storm report, Aug 1, 5:25 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
525 AM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      OTTAWA                  38.62N 95.27W
08/01/2019                   FRANKLIN           KS   LAW ENFORCEMENT

            2 VEHICLES SWAMPED BY FLOOD WATERS.

&&
Local storm report, Aug 1, 5:40 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
540 AM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      GARNETT                 38.28N 95.25W
08/01/2019                   ANDERSON           KS   LAW ENFORCEMENT

            WATER OVER SEVERAL ROADS IN GARNETT.

&&
Local storm report, Aug 1, 5:42 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 AM CDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      3 NNE COLONY            38.11N 95.34W
08/01/2019                   ANDERSON           KS   LAW ENFORCEMENT

            ROAD CLOSED DUE TO FLASH FLOODING.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:45 PM CDTSpecial Weather StatementTOPDouglas30 min
Jul 31, 9:18 PM CDTSpecial Weather StatementTOPDouglas27 min
Jul 31, 9:36 PM CDTSpecial Weather StatementTOPDouglas, Franklin24 min
Jul 31, 9:41 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson3 hr
Jul 31, 10:03 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin42 min
Jul 31, 10:26 PM CDTSpecial Weather StatementTOPShawnee34 min
Jul 31, 10:30 PM CDTSevere Thunderstorm WarningTOPAnderson45 min
Jul 31, 10:45 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee45 min
Jul 31, 11:07 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage38 min
Jul 31, 11:29 PM CDTSpecial Weather StatementTOPFranklin31 min
Jul 31, 11:32 PM CDTAreal Flood AdvisoryTOPFranklin3 hr
Jul 31, 11:44 PM CDTSpecial Weather StatementTOPFranklin, Osage31 min
Aug 1, 12:10 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey50 min
Aug 1, 12:59 AM CDTAreal Flood AdvisoryTOPAnderson3 hr
Aug 1, 1:20 AM CDTSpecial Weather StatementTOPJefferson25 min
Aug 1, 1:40 AM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson5 hr
Aug 1, 1:58 AM CDTSpecial Weather StatementTOPDouglas32 min
Aug 1, 2:03 AM CDTSpecial Weather StatementTOPFranklin27 min
Aug 1, 2:13 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee36 min
Aug 1, 2:14 AM CDTFlash Flood WarningTOPFranklin4 hr
Aug 1, 2:48 AM CDTSpecial Weather StatementTOPFranklin27 min
Aug 1, 2:52 AM CDTSpecial Weather StatementTOPDouglas23 min
Aug 1, 3:02 AM CDTSpecial Weather StatementTOPJefferson28 min
Aug 1, 3:16 AM CDTSpecial Weather StatementTOPDouglas29 min
Aug 1, 3:33 AM CDTFlash Flood WarningTOPAnderson3 hr
Aug 1, 4:09 AM CDTSpecial Weather StatementTOPDouglas36 min
Aug 1, 6:56 AM CDTRiver Flood WarningTOPDouglas35 hr
Aug 1, 6:58 AM CDTRiver Flood WarningTOPFranklin37 hr
Aug 1, 6:58 AM CDTRiver Flood WarningTOPAnderson37 hr
Aug 1, 8:50 AM CDTRiver Flood WarningTOPFranklin, Osage44 hr
Aug 1, 8:50 AM CDTRiver Flood WarningTOPFranklin58 hr
Aug 1, 1:01 PM CDTAreal Flood WarningTOPDouglas3 hr
Aug 1, 3:57 PM CDTAreal Flood WarningTOPFranklin4 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.